LINKEDINCOMMENTMORE

Dear Dr. Roach: My sister has trigeminal neuralgia, the “suicide disease.” Her quality of life is gone, and I fear her life soon may follow. Please address this horrible disease and your ideas for treatment.

L.M.

Dear L.M.: Trigeminal neuralgia causes brief, recurrent episodes of facial pain, on one side of the face, that are described as electric shock-like. The pain follows the distribution of one of the three branches of the trigeminal nerve. The first branch includes the forehead and scalp, the second the upper jaw, and the third the lower jaw and ear. The pain typically lasts for a few seconds and rarely awakens people at night. It is an uncommon disease, becoming more common with older age.

Most cases of trigeminal neuralgia are caused by compression of the root of the nerve, usually by an artery or vein. The pain spasms can be associated with involuntary muscle spasms, and can be triggered by touch, eating or other face movements. They may last a few seconds or up to two minutes, and tend to be worst near the onset.

The course of trigeminal neuralgia is extremely variable. Some people have relatively mild symptoms for a few weeks, but in others the pain is described as among the most excruciating pain known, and can go on for months. After a time (weeks, months, years) of no pain, the symptoms may recur.

The term “suicide disease” implies suicide is the only answer to this problem, and it is not. Further, there is a widely reported, untrue factoid that half of people with longstanding trigeminal neuralgia will commit suicide; in fact, the study by Dr. Harvey Cushing, a pioneer in treating this condition, reported a 0.6 percent suicide rate.

There are many treatments, but none work for everybody. Anti-epilepsy drugs, especially carbamazepine (Tegretol) usually are the most effective. Muscle relaxants, such as baclofen, can also help. For severe cases, a neurosurgical procedure to relieve compression of the nerve root should be considered.

These websites may help: livingwithtn.org,fpa-support.org and tnnme.com.

Dear Dr. Roach: Due to cancer, my prostate was removed about seven years ago. My PSA reading has increased since 2012 from 0.09 to 0.304. Should I be concerned?

B.D.

Dear B.D.: PSA readings can go up and down, but a threefold increase could mean the cancer is coming back, and you should see the specialist taking care of your prostate cancer to discuss getting additional testing.

Not having disease for seven years after treatment is good, but the PSA test is pretty specific for cancer recurrence if two separate readings are above 0.2. You may need added therapy.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1wBekyt